Jump to ContentJump to Main Navigation
Show Summary Details

The B.E. Journal of Theoretical Economics

Editor-in-Chief: Schipper, Burkhard

Ed. by Fong, Yuk-fai / Peeters, Ronald / Puzzello , Daniela / Rivas, Javier / Wenzelburger, Jan

IMPACT FACTOR increased in 2015: 0.412
5-year IMPACT FACTOR: 0.471

SCImago Journal Rank (SJR) 2015: 0.458
Source Normalized Impact per Paper (SNIP) 2015: 0.553
Impact per Publication (IPP) 2015: 0.329

Mathematical Citation Quotient (MCQ) 2015: 0.16

See all formats and pricing


Uniquely Representing "A Preference for Uniformity"

Kalyan Chatterjee1 / R. Vijay Krishna2

1The Pennsylvania State University,

2University of North Carolina at Chapel Hill,

Citation Information: The B.E. Journal of Theoretical Economics. Volume 12, Issue 1, ISSN (Online) 1935-1704, DOI: 10.2202/1935-1704.1807, January 2012

Publication History

Published Online:

In a model of decision making over sets of alternatives, we consider an agent who conceives of the different utilities she will receive (depending on the state of mind she is in, her subjective state) when she finally makes a choice from the set. Her uncertainty is described by multiple beliefs (or measures) over the state space. She is pessimistic about the true beliefs, and would like to hedge her bets. This results in her having a preference for uniformity of payoffs across the various subjective states. We present a utility representation for such agents and show that our representation provides a natural measure of the agent's desire for uniformity of payoffs in the subjective states. We also show that concerns for uniformity are orthogonal to concerns about flexibility or commitment. We achieve this by relaxing the Independence axiom as applied to our environment. However, this weakening of Independence means that in settings with temptation, we can no longer ensure the existence of a unique normative ranking.

Keywords: preference for uniformity; hedging; subjective states

Comments (0)

Please log in or register to comment.